Checkpoint inhibitors, such as ipilimumab and pembrolizumab, have transformed the prognosis for patients with advanced malignant melanoma and squamous non-small-cell lung cancer, and their use will only expand as experience is gained in a variety of other malignancies, for instance, renal and lymphoma. As the use of checkpoint inhibitors increases, so too will the incidence of their unique side effects, termed immune-related adverse events (irAEs), which can affect dermatological, gastrointestinal, hepatic, endocrine and other systems. Nivolumab is a monoclonal antibody that blocks the human programmed death receptor-1 ligand (PD-L1) found on many cancer cells and is licensed for the treatment of advanced malignant melanoma. We describe the first case of nivolumab-induced adrenalitis resulting in primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The case highlights the potentially life-threatening complications of checkpoint inhibitors and the need for patient education and awareness of irAEs among the wider clinical community because such side effects require prompt recognition and treatment.
- Nivolumab can cause primary adrenal insufficiency.
- Not all cases of hyponatraemia in patients with malignancy are due to SIADH.
- Any patient on a checkpoint inhibitor becoming unwell should have serum cortisol urgently measured and if in doubt hydrocortisone therapy should be initiated.
- Although hyponatraemia can occur in patients with ACTH deficiency, the possibility of primary adrenal failure should also be considered and investigated by measurement of renin, aldosterone and ACTH.
- Patients receiving checkpoint inhibitors require education on the potential risks of hypocortisolaemia.
- PET imaging demonstrated bilateral increased activity consistent with an autoimmune adrenalitis.